Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 218, NWS Dodge City, KS

August 16, 20204 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2020, 9:38 PM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 9:38 PM CDT (02:38 UTC)
Expired
Aug 16, 2020, 10:15 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS53 KDDC 170238
SVRDDC
KSC055-057-069-081-170330-
/O.NEW.KDDC.SV.W.0218.200817T0238Z-200817T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
938 PM CDT Sun Aug 16 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  West central Ford County in southwestern Kansas...
  Central Finney County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 1030 PM CDT.

* At 937 PM CDT, outflow winds from thunderstorms were located near 
  Pierceville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
  Charleston, Howell, The Haggard Elev and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3778 10090 3824 10044 3793 10022 3791 10023
      3791 10021 3770 10006 3750 10061
TIME...MOT...LOC 0237Z 320DEG 32KT 3785 10063 

HAIL...<.75IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
443 
WWUS53 KDDC 170302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Sun Aug 16 2020

KSC055-057-069-081-170330-
/O.CON.KDDC.SV.W.0218.000000T0000Z-200817T0330Z/
Ford KS-Finney KS-Gray KS-Haskell KS-
1002 PM CDT Sun Aug 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL FORD...SOUTHEASTERN FINNEY...GRAY AND NORTHEASTERN
HASKELL COUNTIES...

At 1002 PM CDT, outflow winds from thunderstorm was located near 
Cimarron, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Ensign, Howell and The
Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10069 3805 10031 3793 10022 3791 10023
      3791 10021 3770 10006 3751 10062 3754 10065
TIME...MOT...LOC 0302Z 272DEG 29KT 3779 10039 

HAIL...<.75IN
WIND...60MPH
 
$$

TATRO
492 
WWUS53 KDDC 170315
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1015 PM CDT Sun Aug 16 2020

KSC055-057-069-081-170325-
/O.CAN.KDDC.SV.W.0218.000000T0000Z-200817T0330Z/
Ford KS-Finney KS-Gray KS-Haskell KS-
1015 PM CDT Sun Aug 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FORD...
SOUTHEASTERN FINNEY...GRAY AND NORTHEASTERN HASKELL COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has  weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.  However gusty winds are still possible with this 
thunderstorm.

LAT...LON 3774 10069 3805 10031 3793 10022 3791 10023
      3791 10021 3770 10006 3751 10062 3754 10065
TIME...MOT...LOC 0313Z 320DEG 32KT 3770 10029 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:42 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 4:42 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
442 PM CDT Sun Aug 16 2020

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 16 2020

Thunderstorms are expected to once again develop across portions
of eastern Colorado this afternoon and trek southeast into western
portions of our forecast area this evening into the early
overnight hours. The strongest of storms will be capable of
producing large hail and damaging winds, as well as heavy rain
and frequent lightning. Otherwise, expect an increase in
cloudiness and light winds from the south to southeast. Dry
conditions are expected tomorrow with mostly clear skies. As for
temperatures, lows tonight look to dip into the 60s with highs
tomorrow in the upper 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CDT Sun Aug 16 2020

Upper level flow will become more northerly throughout the week
as a large upper level ridge spins over the western United States.
This in combination of drier conditions towards the surface will
result in little to no rain chances for western Kansas. However, a
stray thunderstorm or two can not be ruled out during peak
heating. Temperatures through the long term look to reach into the
upper 80s with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 442 PM CDT Sun Aug 16 2020

VFR will continue through this TAF cycle. Scattered strong to
severe convection across eastern Colorado and NW Kansas as of
2140z is moving slowly south in the direction of SW Kansas. Have
very low confidence regarding how much, if any, of this activity
will survive and move toward the terminals tonight. With models in
disarray, opted to keep convection out of all TAFs. Variable
amounts of cirrus anvil debris are expected. Light SE winds to
begin the TAF period this evening, will trend light and variable,
and then NWly toward morning, as a weak cold front slides through
the airports. Behind the cold front daylight Monday, a light NEly
wind will prevail with no convection expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  88  63  88 /  10   0   0   0
GCK  63  86  62  89 /  20   0   0   0
EHA  61  89  63  93 /  40  10   0   0
LBL  63  91  63  92 /  30  10   0   0
HYS  66  89  63  87 /  20   0   0   0
P28  68  90  64  87 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
434 AM CDT Sun Aug 16 2020

KSZ030-031-043>046-061>066-074>081-084>090-170945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon into early
tonight, especially across far western Kansas. These storms could
be severe with hail to half dollar size and winds to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 16, 9:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     1 SW SCOTT CITY         38.47N 100.92W
08/16/2020  M43 MPH          SCOTT              KS   MESONET

            MESONET STATION AS692 SCOTT CITY.

&&

GT
Special weather statement, Aug 16, 9:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Sun Aug 16 2020

KSZ061>063-170245-
Finney KS-Kearny KS-Hamilton KS-
904 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY
AND WESTERN FINNEY COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 904 PM CDT/804 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles northwest of Lakin, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Kendall.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10157 3827 10128 3818 10110 3814 10060
      3777 10101 3788 10154
TIME...MOT...LOC 0204Z 312DEG 27KT 3819 10139

TATRO
Special weather statement, Aug 16, 9:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 PM CDT Sun Aug 16 2020

KSZ061-062-170300-
Kearny KS-Hamilton KS-
921 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES UNTIL 1000 PM CDT/900 PM MDT/...

At 921 PM CDT/821 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Coolidge, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Syracuse and Coolidge.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3814 10204 3806 10157 3774 10151 3774 10203
      3789 10204
TIME...MOT...LOC 0221Z 320DEG 32KT 3802 10190

TATRO
Local storm report, Aug 16, 9:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 E KENDALL             37.93N 101.52W
08/16/2020  M56 MPH          KEARNY             KS   MESONET

            MESONET STATION DW5288 KENDALL.

&&

GT
Special weather statement, Aug 16, 9:23 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
923 PM CDT Sun Aug 16 2020

KSZ063-076>078-170315-
Gray KS-Finney KS-Haskell KS-Ford KS-
923 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 1015 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pierceville, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Charleston,
Howell, Plymell and Tice.

LAT...LON 3775 10105 3817 10055 3793 10022 3791 10022
      3791 10020 3782 10007 3747 10062 3747 10066
TIME...MOT...LOC 0223Z 320DEG 32KT 3799 10068

TATRO
Special weather statement, Aug 16, 9:33 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
933 PM CDT Sun Aug 16 2020

KSZ061>063-074>076-085>087-170330-
Seward KS-Finney KS-Meade KS-Stanton KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Haskell KS-
933 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
HAMILTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY...GRANT...WESTERN
MEADE...EASTERN STANTON...NORTHERN STEVENS AND HASKELL COUNTIES UNTIL
1030 PM CDT/930 PM MDT/...

At 933 PM CDT/833 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Ulysses, moving southeast at 35
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ulysses, Sublette, Satanta, Moscow, Tice, Ryus, Cave and Hickok.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3723 10155 3787 10155 3779 10102 3737 10055
TIME...MOT...LOC 0233Z 320DEG 32KT 3767 10129

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:12 PM CDTSpecial Weather StatementDDCEllis, Trego48 min
Aug 16, 7:50 PM CDTSpecial Weather StatementDDCLane55 min
Aug 16, 7:55 PM CDTSpecial Weather StatementDDCEllis50 min
Aug 16, 8:33 PM CDTSpecial Weather StatementDDCScott42 min
Aug 16, 8:40 PM CDTSevere Thunderstorm WarningDDCFinney, Scott35 min
Aug 16, 8:48 PM CDTSpecial Weather StatementDDCLane42 min
Aug 16, 9:04 PM CDTSpecial Weather StatementDDCFinney, Kearny41 min
Aug 16, 9:21 PM CDTSpecial Weather StatementDDCHamilton39 min
Aug 16, 9:23 PM CDTSpecial Weather StatementDDCGray52 min
Aug 16, 9:33 PM CDTSpecial Weather StatementDDCGrant, Haskell57 min
Aug 16, 9:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny, Seward, Stanton, Stevens48 min
Aug 16, 9:54 PM CDTSpecial Weather StatementDDCFinney51 min
Aug 16, 9:55 PM CDTSpecial Weather StatementDDCStanton50 min
Aug 16, 10:00 PM CDTSpecial Weather StatementDDCHamilton45 min
Aug 16, 10:15 PM CDTSpecial Weather StatementDDCSeward, Stevens45 min
Aug 16, 10:17 PM CDTSpecial Weather StatementDDCFord, Hodgeman, Meade43 min
Aug 16, 11:05 PM CDTSpecial Weather StatementDDCMorton, Stevens40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.